The patient was a 48-year-old Japanese woman diagnosed as having systemic lupus erythematosus at the age of 21 years when she presented with fever and an erythematous skin rash on her face and extremities. Prednisolone was initiated at that time. Thirteen days before admission to our hospital, she was referred to us by her family physician. Upon admission, blood tests showed pancytopenia, hypocomplementemia, and renal dysfunction, as well as the presence of lupus anticoagulant. Urinalysis showed abundant proteinuria and heavy microscopic hematuria. After performing a renal biopsy, we initiated immunosuppressive therapy and an anticoagulant. On the 22nd hospital day, microangiopathic hemolytic anemia appeared with the progression of thrombocytopenia and renal failure, and the patient subsequently underwent ten sessions of plasma exchange. After the commencement of the plasma exchange, her general condition improved. Her renal dysfunction, however, continued to progress, and hemodialysis was started on the 36th hospital day. The light microscopy showed severe endo- and extra-capillary proliferative glomerulonephritis with abundant crescents, and massive thrombi in the capillary lumen of the glomeruli. The arterioles contained occlusive hyaline materials. An immunofluorescence study showed granular staining of immunoglobulins and complements along the glomerular capillary wall. An electron microscopy examination revealed the presence of electron-dense deposits in the subepithelial and intramembranous areas of the glomeruli, but subendothelial deposits were absent. For cases with lupus nephritis (LN), immunosuppressive therapy based on corticosteroid remains the mainstay of treatment. However, immunosuppression alone may be insufficient when antiphospholipid antibody syndrome and thrombotic microangiopathy (TMA) are also present, and other treatment modalities including antiplatelet therapy, anticoagulation, and plasma exchange are likely to be necessary, as illustrated by the present case. Although the mechanism responsible for LN remains uncertain, we report a case of LN suggesting that TMA is associated with renal dysfunction.
|Number of pages||10|
|Journal||Nihon Jinzo Gakkai shi|
|Publication status||Published - 2016|
ASJC Scopus subject areas